When Medicine Makes Headaches Worse
Many daily headache sufferers are actually making the problem worse by turning to painkillers at the first sign of a headache. If you find yourself popping pills more than twice a week, you could be causing rebound headaches -- but you can stop this vicious cycle.
Reviewed By Michael Smith
For many of us, it's a natural response: you have a headache, so you take a few painkillers. If the pain comes back, you repeat as necessary.
Though that may be fine for a day or two, taking headache pills any more than that can have unexpected and serious consequences. In fact, overusing painkillers can perpetuate headaches, making them return as soon as the medication wears off. And when that pain comes back, the natural response is to take more painkillers -- maybe the worst thing you could do.
To break the cycle, you must stop taking the medication. However, that can cause days, weeks, or even months of agonizing symptoms, including headaches and fatigue. It often requires other medications, and sometimes hospitalization, to help you get through it.
Who knew that the innocent-looking, little bottle in your medicine cabinet could cause all that?
According to surveys, about 4% of the U.S. population suffers from daily headaches, and Timothy R. Smith, MD, estimates that most of that group have rebound headaches, also called medication overuse headaches. Though they may be less frequent than migraines -- which afflict 12% of the population -- rebound headaches cause a great deal of preventable suffering.
Smith, the medical director of the Ryan Headache Center in St. Louis, says though experts still don't know exactly what causes rebound headaches, the regular overuse of pain medication can cause physiological changes. Using too much of a painkiller seems to lower a person's pain threshold so that they begin to require painkillers to feel "normal."
"I believe that overusing painkillers actually lowers the level of serotonin, a chemical in the brain," says Seymour Diamond, MD, director and founder of the Diamond Headache Clinic in Chicago and executive chairman of the National Headache Foundation. A decreased level of serotonin can change how a person experiences pain.
Part of the problem with rebound headaches is that they are sometimes difficult to identify, especially since people with rebound headaches usually had chronic headaches to begin with (which is precisely why they started to take medication). Noticing the shift from a migraine headache to a rebound headache may be difficult for patient and doctor alike.
However, the symptoms can be somewhat different. The nausea and sensitivity to light that are typical with migraine headaches are usually absent in rebound headaches, and the pain can be anywhere on the head.
"The typical patient with rebound headaches will come in and complain that he has headaches every day," says R. Michael Gallagher, DO, founding director of the University Headache Center in Moorestown, N.J. "The pain will escalate to a point where it's interfering with his life and he's suffering from depression and anxiety, and simply not feeling like himself anymore."
Experts say any painkiller in your medicine cabinet is capable of causing rebound headaches if you take it often enough and in a large enough quantity. Over-the-counter medications that contain aspirin, acetaminophen (such as Tylenol), and ibuprofen (such as Advil) can all cause rebound headaches. However, overuse of medications that combine these painkillers with caffeine, such as Excedrin or Anacin, are even more likely to cause a problem.
"Over-the-counter medications with caffeine are among the biggest culprits," Gallagher tells WebMD.
The overuse of prescription drugs can also cause rebound headaches, especially drugs such as Fioricet and Fiorinal -- barbiturate sedatives mixed with caffeine. Smith says that the overuse of a number of narcotic painkillers, such as Darvocet, Tylenol with codeine, Vicodin, and Lortab is also likely to result in rebound headaches.
For many sufferers, it's a combination of prescription and over-the-counter medications that leads to the problem.
"A lot of people are taking both kinds," says Gallagher. "They do it because they're desperate. They're in pain and even if they're already on a prescription, they're easily influenced by commercials on television for medications designed to treat headaches."
Smith says people often believe that if they can buy something without a prescription, it can't really be that dangerous.
"I think that patients sometimes look at the disclaimers on painkiller bottles and assume that the warnings are just perfunctory things stuck in there by lawyers," says Smith. "However, if people followed those warnings, they would be at a lower risk of developing medicine overuse headaches."
Sometimes, even following the directions on the label isn't enough. Diamond, Gallagher, and Smith all agree that you should not take any kind of painkiller for a headache more than two days a week.
However, you may notice that the warning on the bottle of aspirin, acetaminophen, or ibuprofen says that you can take the medication for up to ten days. Surely, the warning couldn't be wrong.
"That suggestion is fine for pain other than headache pain," says Gallagher. "For shoulder or knee pain or something like that, you can take the medication for a longer time.
"But headaches are totally different," Gallagher continues. "You cannot use painkillers for headaches more than two days a week or you're likely to start suffering from rebound pain."
Diamond reports that he regularly sees patients who have seriously harmed their bodies by overusing painkillers.
When overused, aspirin irritates the digestive tract, potentially causing bleeding and peptic ulcers; it can also damage the kidneys. Acetaminophen has its own dangers, and in large enough quantities, it damages the liver -- especially when combined with alcohol. Most over-the-counter and prescription painkillers should not be used with alcohol, but that's a warning frequently ignored, Diamond says.
Sufferers of rebound headaches can gradually get to the point where they are taking staggering doses of painkillers. "We see patients who use upwards of 10 to 20 tablets per day," says Smith. "I think my all-time record holder was a guy who said he took 35 Excedrin a day. I don't know how he tolerated them."
Curing Rebound Headaches
The only way to stop rebound headaches is simple, at least in theory: Stop taking the medication that's causing them. However, it isn't easy in practice.
"During withdrawal, you can get nausea and extreme fatigue," says Diamond, "as well as severe headaches."
These symptoms usually abate within days or weeks, but full recovery is a gradual process and can take months, Gallagher says.
Gallagher also observes that the effects of the overused drug are not only physiological. "There's a psychological dependence that can develop as well," he says. "A person gets used to taking the medication in response to any headache pain or even a sensation that they think might develop into headache pain. That makes going off the drug harder."
To help ease both the physical and psychological symptoms of withdrawal, other medications might be necessary.
"Most patients need a bridge, a regimen of transitional medications to help them through," says Smith. Depending on the type of medication a person was abusing, a doctor may prescribe an anti-inflammatory drug and a muscle relaxant to help with sleep. Sometimes an injection of steroids might be useful, Smith says, as well as beta-blockers and antidepressants.
"Instead of going cold turkey, some doctors prefer to taper off the abused medication gradually," says Smith. "That's often a reasonable idea, especially if patients are taking barbiturates, since they may have seizures during withdrawal."
While Smith says that most of the people he sees are able to kick the drug without being hospitalized, Diamond says that many of his patients need the extra help. Hospitals allow for transitional medications to be administered intravenously around the clock, and in some cases, it may be important for a person to be under observation for the first few days of withdrawal.
In addition to medications, behavioral techniques offer relief as well. "We use biofeedback to help people learn how to relax their body and muscles and control their blood vessels," says Diamond. "And we also use other relaxation techniques."
Kicking your reliance on a painkiller is not easy, and it may require work and cause significant discomfort. "It may take three months or more for a person to get completely free of the cycle," says Smith. But given the risks of chronically overusing painkillers, he considers those few months "time well spent."
Getting the Right Help
The price of headaches, both to the individual and society, are enormous. "The economic estimates for the cost of headaches range from 5 to 13 billion per year," says Gallagher. "That's in time off from work, the inability to work at full capacity, and the costs of medical care."
Rebound headaches only account for a portion of that total, but they carry the special risks that come with overusing medication in addition to the chronic pain. Even so, many people, including doctors, don't really understand how serious a condition rebound headaches can be, Smith says.
"We see patients at our clinic every day," Smith tells WebMD, "and I can tell you that there are still a lot of doctors out there who are not giving the right advice to their patients about how to use painkillers. We've got to prevent people from developing this problem in the first place."
Diamond gives a straightforward suggestion. "If you're taking any kind of painkiller on a near-daily basis," he says, "whether it's over-the-counter or prescription, get help now."